Hail, La Salle
- When
- May 14, 3:30 PM CST
- Where
- La Salle County, Streator
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.983, -88.733
Severe thunderstorms developed over west central Illinois and moved east across central Illinois during the late afternoon hours of May 14th. Several reports of hail were received with golfball size hail reported in Faribury in Livingston county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms developed over west central Illinois and moved east across central Illinois during the late afternoon hours of May 14th. Several reports of hail were received with golfball size hail reported in Faribury in Livingston county. In Long Point in Livingston county, two utility poles were damaged and tree limbs were blown down. In Ford county, tree limbs were blown down on cars in Piper City, a semi truck was overturned in Gibson City and tree limbs were blown down in Elliott. In Iroquois county, utility poles and power lines were blown down southeast of Onarga and shingles were blown off a house in Loda. Heavy rain caused minor street flooding in Onarga in Iroquois county. Piper City in Ford county (west of Onarga) reported 2.14 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 1:10 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 210 PM CDT WED MAY 14 2003 PUBLIC DISCUSSION FOR 330PM ZONES/GRIDS MORNING PRECIP KEEPING FAR NORTHERN FA CLOUDY/COOL AS FRONT LIES ACROSS SOUTHWEST FA FROM ROUGHLY LA SALLE TO IROQUOIS COUNTY. BEST INSTABILITY AND SUNSHINE SOUTH OF THIS FRONT AS STORMS HAVE FIRED ACROSS QUAD CITIES LAST 1-2 HRS. THIS AREA OF TSRA TO MOVE ESE THRU THE AFTERNOON/EARLY EVENING WITH MAIN SVR THREAT BEING LARGE HAIL ACROSS SOUTHWEST COUNTIES. PRECIP DIMINISHES DURING THE EVENING HOURS AS FIRST VORT EXITS BUT CONVECTION CURRENTLY FIRING ACROSS MN NORTH CENTRAL IA...ASSOCIATED WITH SECOND VORT ROTATING AROUND UPPER LOW TO BRING ANOTHER CHANCE OF -TSRA OVERNIGHT. UPPER LOW MAKES IT AS FAR SOUTH AS SOUTHERN GREAT LAKES BEFORE STALLING THEN WEAKENING INTO FRIDAY SO SHOWERS AGAIN POSSIBLE DURING THE DAY THURS. AS UPPER LOW WEAKENS...HIGH PRESSURE BUILDS ACROSS EASTERN LAKES INTO THE WEEKEND. NEXT SYSTEM DEVELOPS OVER THE PLAINS FRIDAY NIGHT AND TRIES TO LIFT NORTHEAST SAT/SAT NIGHT. UNCERTAINTY AS TO HOW FAR NORTH... HOW STRONG EASTERN LAKES HIGH WILL BE SO WILL CONTINUE WITH DRY FORECAST FOR NOW BUT TREND IS TO BRING SYSTEM FURTHER NORTH. WARMUP INTO EARLY NEXT WEEK THEN NEXT SYSTEM COMES THRU TUES NIGHT/WED AND HAVE INCLUDED PRECIP. HAVE TRENDED TOWARD A BLEND OF GUIDANCE FOR TEMPS IN THE SHORT TERM WITH COOLER ALONG THE LAKE WITH NE FLOW. .CHI...NONE. CMS AVIATION DISCUSSION FOR 18 UTC TAFS MAIN CONCERN NXT 6 HRS WILL BE TSTMS. COLD POOL ALF MOVG SEWD INTO IA...SWRN WI...NRN/CNTRL IL WILL INCRS TSTM THREAT THRU AFTN/ERLY EVENING HRS. VIS SATLT IMAGERY THRU NOON CDT HAS SHOWN CLOUDINESS OVR ERN IA/NWRN IL BCMG INCREASINGLY CONVECTIVE AND RADAR PAST HR HAS SHOWN MARKED INCRS IN TSTM COVG AND ITENSITY. ATMOSPHERIC TEMP/MOISTURE PROFILES SUGGEST HIGH PROBABILITY OF HAIL IN STGR CELLS. CIGS WILL BE GENLY MVFR...BUT WILL BE QUITE VRBL DUE TO CONVECTIVE NATURE OF WX...VARYING BTWN BKN CIGS NR FL012 TO VFR OVC ARND FL060. VIS GENLY OK...AOA 5SM BUT LCLLY BLO 3SM IN SHWRS/TSTMS. SHWRS/TSTMS EXPECTED TO DMNSH AFT SS AS LOWER ATMOSPHERE STABILIZES. WINDS ELY-ESELY THIS AFTN SHUD MAINTAIN STABILIZING INFLUENCE IN CHI AREA DUE TO COOL AIR OFF LK MI. HOWEVER...THIS FLOW WILL CONTINUE THRU TAF PERIOD AND WILL BE CONDUCIVE TO MORE SOLID MVFR CIGS BY THIS EVENING. MERZLOCK
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-151100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT WED MAY 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY IN THE
EARLY EVENING...GENERALLY SOUTH AND WEST OF A LINE FROM
ROCKFORD...TO KANKAKEE...TO RENSSELAER INDIANA.
LOW PRESSURE WILL MOVE SOUTHEAST ACROSS IOWA THIS AFTERNOON...AS A
STATIONARY FRONT EXTENDS EASTWARD ACROSS CENTRAL ILLINOIS AND
INDIANA. COOLING TEMPERATURES ALOFT WILL HELP DESTABILIZE THE
ATMOSPHERE...ESPECIALLY IN THE VICINITY OF THE FRONT. THE SEVERE
THREAT WILL DIMINISH AFTER SUNSET AS LOW LEVEL TEMPERATURES COOL.
DUE TO THE PARTICULARLY COLD TEMPERATURES ALOFT...THE PRIMARY SEVERE
THREAT WILL BE LARGE HAIL. WIND PROFILES APPEAR RATHER WEAK SO
DAMAGING WINDS ARE LESS LIKELY. THIS TYPE OF ATMOSPHERE MAY ALSO
PROMOTE THE DEVELOPMENT OF COLD AIR FUNNELS IN ASSOCIATION WITH
RAPIDLY BUILDING CUMULONIMBI. FARTHER TO THE NORTH OF THE WARM
FRONT...LESS INSTABILITY ACROSS NORTHEAST ILLINOIS AND EXTREME
NORTHWEST INDIANA WILL TEND TO LIMIT THE SEVERE THREAT...ESPECIALLY
ACROSS NORTHEAST ILLINOIS WHERE COOL EASTERLY WINDS OFF LAKE
MICHIGAN WILL KEEP THE LOWER ATMOSPHERE RELATIVELY STABLE. ALTHOUGH
ELEVATED THUNDERSTORMS MAY OCCUR IN THESE AREAS...THEY ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT OR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The Chicago radar (KLOT), 88 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
5 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
A weak tornado touched down three miles north of Gibson City near Route 47 and SR 900N. The tornado damaged some out buildings and a couple farms and debris was blown across a field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358608, 5358609, 5358610, 5358611, 5358706, 5358707, 5357575, 5358708, 5358899.